Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 87, NWS Great Falls, MT

July 7, 2007Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2007, 8:54 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2007, 8:54 PM MDT (02:54 UTC)
Expired
Jul 7, 2007, 9:27 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 29 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 9:10 PM MDTHAIL 15 Nne Great Falls, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 080255
SVRTFX
MTC013-015-080345-
/O.NEW.KTFX.SV.W.0087.070708T0254Z-070708T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
854 PM MDT SAT JUL 7 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
  SOUTHWESTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 945 PM MDT

* AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF BLACK EAGLE...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HIGHWOOD AROUND 930 PM MDT.

HAIL TO THE SIZE OF PENNIES AND BRIEF HEAVY RAIN ARE LIKELY WITH 
THIS STORM. 

LAT...LON 4776 11129 4760 11141 4736 11084 4757 11055

$$
1 follow-up statement
000 
WWUS55 KTFX 080327
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 PM MDT SAT JUL 7 2007

MTC013-015-080335-
/O.CAN.KTFX.SV.W.0087.000000T0000Z-070708T0345Z/
CHOUTEAU MT-CASCADE MT-
925 PM MDT SAT JUL 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASCADE AND
SOUTHWESTERN CHOUTEAU COUNTIES IS CANCELLED...

LAT...LON 4776 11129 4760 11141 4736 11084 4757 11055

THE SEVERE THUNDERSTORM HAS WEAKENED. THE STORM WAS 5 MILES NORTH OF 
GREAT FALLS AT 915 PM AND MOVING SOUTHEAST AT 20 MPH. HAIL UP TO 
ONE-HALF INCH IN DIAMETER ALONG WITH GUSTY WINDS TO 30 MPH AND BRIEF 
HEAVY RAIN ARE LIKELY WITH THIS STORM. 


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:50 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 7, 5:50 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT SAT JUL 7 2007

.DISCUSSION...

TONIGHT THROUGH MONDAY...A RATHER UNSETTLED PATTERN PERSISTS OVER
THE ZONES WITH SEVERAL DISTURBANCES MOVING THROUGH WEST FLOW ALOFT.
ONE UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN ROCKIES BY MIDNIGHT
AND MOVES EAST ACROSS THE HILINE. SCATTERED THUNDERSHOWERS ARE
DEVELOPING ACROSS THE SOUTHWEST ZONES AND WILL SPREAD NORTHEAST.
INSTABILITY WILL LAST WELL INTO THE EVENING...AND INTO THE MORNING
IN THE NORTHEAST. A WEAK COLDFRONT ASSOCIATED WITH THIS UPPER LEVEL
FEATURE PUSHES SOUTH ACROSS THE BORDER AND COOLER CANADIAN AIR MOVES
INTO THE NORTHERN ZONES SUNDAY. WEAK INSTABILITY DEVELOPS AGAIN
ACROSS THE SOUTHWEST ZONES SUNDAY AND MONDAY BUT CONVECTIVE ACTIVITY
DECREASES AS HIGH PRESSURE REBUILDS ALOFT. ZELZER

MONDAY NIGHT THROUGH THURSDAY...THE AREA WILL BE UNDER A DRY
NORTHWEST FLOW ALOFT THROUGH THE PERIOD...AS A RESULT OF AN UPPER
LEVEL RIDGE OF HIGH PRESSURE ALONG THE WEST COAST COMBINED WITH AN
UPPER LOW OVER CANADA. TEMPERATURES WILL BE WARMING DURING THE
PERIOD AS THE UPPER LEVEL RIDGE MOVES INTO WESTERN MONTANA BY
THURSDAY. LITTLE OR NO PRECIPITATION IS EXPECTED...EXCEPT FOR
ISOLATED MOUNTAIN THUNDERSTORMS OVER THE SOUTH PART OF THE CWA.
WILLIAMSON DC

FRIDAY AND SATURDAY...LATEST LONG RANGE MODELS INDICATE A STRONG
THERMAL RIDGE IN PLACE OVER THE WEST. ABOVE AVERAGE TEMPERATURES
WILL CONTINUE THROUGH THE PERIOD. LIMITED PACIFIC MOISTURE IN THE
SOUTHWEST FLOW MAY CAUSE ISOLATED THUNDERSTORMS OVER THE EXSTREAM
SOUTHWEST PORTIONS OF THE CWA BY SATURDAY AFTERNOON. SAUCIER

&&

.AVIATION...
UPDATED 2350Z.
SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE WEST NEAR AND
SOUTH OF A LINE FROM KGTF TO KLWT THIS EVENING. HEAVY RAIN HAS BEEN
REPORTED WITH A FEW OF THE TUNDERSTORMS SO THERE WILL BE LOCAL
MVFR/IFR CEILINGS/VISIBILITIES IN THE HEAVIER RAIN. FARTHER NORTH
EXPECT VARIABLE HIGH CLOUDS THIS EVENING. CLOUDS AND LIFT WILL
INCREASE IN THAT AREA LATER TONIGHT AND EXPECT CEILINGS NEAR 6000 FT
AT KHVR ALONG WITH SOME OCCASIONAL RAIN. THERE IS AN OUTSIDE CHANCE
OF MVFR CEILINGS IN RAIN NEAR KHVR LATE TONIGHT AND EARLY SUNDAY
MORNING ALONG WITH A THREAT OF THUNDERSTORMS. ALTHOUGH IT IS NOT
INDICATED IN THE TAFS WOULD NOT BE TOTALLY SURPRISED IF SOME
CEILINGS IN THE RANGE OF 5000 TO 10000 FT DEVELOP FROM KCTB TO KGTF
TO KLWT LATE TONIGHT/EARLY SUNDAY MORNING. WINDS ARE EXPECTED TO BE
LESS THAN 15 KNOTS EXCEPT NEAR THUNDERSTORMS THIS EVENING. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  83  55  87 /  20  10  10  10
CTB  54  78  53  83 /  10  10  20  10
HLN  60  89  58  90 /  20  10  10  10
BZN  55  86  49  88 /  20  20  10  10
WEY  43  74  41  79 /  30  20  10  10
DLN  54  86  52  88 /  30  10  10  10
HVR  60  76  57  85 /  20  20  20  10
LWT  57  78  53  84 /  30  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ114.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 7, 5:43 AM MDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 AM MDT SAT JUL 7 2007

MTZ008>015-044>055-081145-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
543 AM MDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 7, 7:55 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     BELGRADE                45.78N 111.18W
07/07/2007  M60.00 MPH       GALLATIN           MT   ASOS

0733 PM     HAIL             SIMMS                   47.49N 111.93W
07/07/2007  M0.75 INCH       CASCADE            MT   TRAINED SPOTTER

0745 PM     HAIL             FORT SHAW               47.51N 111.81W
07/07/2007  M1.00 INCH       CASCADE            MT   PUBLIC

&&

JBLANK
Local storm report, Jul 7, 8:48 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
848 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 S ULM                 47.33N 111.51W
07/07/2007  M1.00 INCH       CASCADE            MT   TRAINED SPOTTER

&&

JBLANK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:34 PM MDTSevere Thunderstorm WarningTFXCascade41 min
Jul 7, 9:20 PM MDTSevere Thunderstorm WarningTFXFergus40 min
Jul 7, 10:12 PM MDTSevere Thunderstorm WarningTFXChouteau21 min
Jul 7, 11:12 PM MDTSevere Thunderstorm WarningTFXChouteau48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.